Haematology OSCE stations are an important part of medical education and assessment, providing medical students with the opportunity to demonstrate their knowledge and skills in the diagnosis and management of haematological disorders. During a haematology OSCE station, students will typically be presented with a simulated patient scenario and will be asked to perform a range of tasks, such as taking a patient history, examining the patient, interpreting blood test results, and making recommendations for treatment.
Haematology OSCE stations are designed to mimic real-world clinical situations and to assess students’ ability to apply their knowledge and skills in a practical, hands-on setting. They are an essential part of the medical student curriculum and are used to evaluate students’ competence and preparedness for clinical practice. Try these two patient scenarios below.
A 63 year old male who was previously fit and well presents with easy bruising and profusely bleeding gums when he cleans his teeth. He has had the symptoms for 5 weeks.
On examination he has numerous echymoses and purpura. You can feel no lymph nodes.
What is the most important following test?
- Group and save
- Renal function
- Liver function
- Full blood count
- Bone marrow biopsy
His FBC shows the Following:
|Platelets||63 (150400 x 109)|
|WCC||0.9 (4-11 x 109)|
What does this show? Please select ONE answer only.
- Disseminated Intravascular coagulation
His wife arrives in the clinic late. She explains that he’s a forgetful chap and forgot to tell you he’s taking warfarin for atrial fibrillation. She tells you he also had some antibiotics for a sore throat.
She shows you his INR book with the readings from the previous 6 weeks
|3 days ago||2.0|
|3 weeks ago||2.1|
|5 weeks ago||2.3|
|7 weeks ago||1.8|
|13 weeks ago||2.6|
What is the most likely explanation for his symptoms?
- Cranberry juice ingestion
- Antibiotics affecting warfarin
- Accidental overdosing of warfarin
- Other concomitant medication
- None of the above
A 62 year old man presents with a swollen right calf 3 weeks following a left hip replacement.
He is otherwise fit and well.
He is known to have rheumatoid arthritis.
He was concerned about a deep vein thrombosis.
On examination his left leg is 4cm more swollen than his right leg. His calf is tender along the venous system
What would be the investigation of choice to confirm this?
- D-Dimer Test
- MRI lower limb
- Ultrasound Doppler right calf
- None of the answers listed here
An Emergency Department doctor tells you that he feels the patient can be discharged. He tells you this because he shows you the D-Dimer result, which is “negative”. The result is shown below.
|D-Dimer 0.08 (Normal range 0-0.18)|
Which of the following statements is true about D-Dimer testing in general patients with a suspected DVT?
- It can be used to discharge patients based on their underlying clinical risk
- It can never be used alone as a basis to discharge patients
- It can never be used to discharge patients even combined with a clinical risk score
- It can be used to discharge patients suspected of having a DVT in combination with duplex ultrasound
- None of the listed answers are correct.
What is the most appropriate action?
- Assuming no contraindications: give low molecular weight heparin injection and arrange Doppler ultrasound
- Assuming no contraindications: give aspirin 300mg and arrange Doppler ultrasound
- Discharge with follow up review at GP
- Assuming no contraindications: give warfarin 10mg and arrange Doppler ultrasound
- Assuming no contraindications: give Clopidrogel 300mg and arrange Doppler ultrasound